MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC02
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/02/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2012 and (b)(6) 2015 whereby a "alleged gore device" and a gore® dualmesh® biomaterial were implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device and "alleged gore device" was explanted.It was reported the patient alleges the following injuries: mesh infection requiring removal.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: ??/??/??: [missing records: records prior to (b)(6) 2012 per not provided.] (b)(6) 2012: (b)(6) hospital, inc.(b)(6), md.Operative report.Preoperative diagnoses: ventral hernia.Hypersensitive scar, right lower abdomen and left mid abdomen.Postoperative diagnosis: ventral hernia.Hypersensitive scar, right lower abdomen and left mid abdomen.Procedure: repair of the ventral hernia.Excision of the 2 hypersensitive areas of the scar.Anesthesia: general.Procedure: ¿after patient was given the preoperative antibiotic, scd stockings, general anesthesia was given.Area was prepared, draped, and then the skin incision was made vertically on the hernia.Careful dissection was carried out.The fascia was reached on the lateral side and then along the fascial dissection was carried out towards the midline where the scar tissue was present, and dissection was stopped when the midline scar area was reached.Inferiorly also dissection was carried out up to the healthy fascia was identified.Then carefully the hernia sac was opened.There were adhesions present.Loops of small bowel were present which were carefully separated from all around their attachments underneath the area and for quite a distance of several cm from the hernial edge, the lyses of adhesion of small bowel was carried out.Then dual mesh was taken and the piece was cut which was about 9 cm x 11-cm in size was cut, and it was inserted in the peritoneal cavity.The texture surface was facing anteriorly, or towards the muscle, and smooth surface was facing the bowel.And then 0 prolene interrupted sutures were placed through the full-thickness of the muscle, and then taking bites through the mesh near its edges and then back through the muscle, and the sutures were ligated in this way circumferentially the mesh was fixed.After fixation of the mesh was carried out, the thinned out fascia was closed using 0 vicryl running suture.Just prior to closure of fascia, the local anesthetic was injected all around using 0.25 marcaine plain and 1% lidocaine with epinephrine mixed together.Local was infiltrated all around in the area of the muscle, and then subcutaneous tissue and skin area.After closure of the fascia with 0 vicryl running suture, the dermis was closed with 3-0 vicryl interrupted sutures, and skin margins were closed with 4-0 monocryl running suture.Then elliptical incision was made to excise the hypersensitive scar in the right lower abdomen, and subcutaneous tissue was excised with it and then hemostasis was achieved.The dermis was approximated with 3-0 vicryl interrupted sutures, and skin margins were approximated with 4-0 monocryl running suture.Then elliptical incision was made to excise the hypersensitive scar in the right lower abdomen, and subcutaneous tissue was excised with it and then hemostasis was achieved.The dermis was approximated with 3-0 vicryl interrupted sutures, and skin margins were approximated with 4-0 monocryl continuous running suture.After completion of this closure, the left mid abdomen, the colostomy closure site was reached, and then the excision of the sensitive area was carried out with an elliptical incision.The right lower abdominal elliptical incision, after an elliptical excision was about 3.5- cm long and 1.5-cm wide and in the left mid abdomen area the excision was about 2.5-cm long and 1-cm wide.Hemostasis was achieved for both these area, and wounds were closed in the same fashion on the left side also as on the right side with 3-0 vicryl subcutaneous and dermal tissue together was sutured, and then 4-0 vicryl continuous running suture was used on the left side, and 4-0 monocryl on the right side to close the incisions.Steri-strip dressing was put.Patient tolerated the procedure well.The patient was then transferred to recovery room with abdominal binder.¿ product identification records for the alleged gore device were not provided.(b)(6) 2012: [facility ni].(b)(6), md.Office notes.Pain and discomfort in main incision of hernia repair area.Some redness in the area as well as near the midline incision area.Eating well.Has trouble with bowel movements; takes enema which helps.Passing gas, denies trouble with urination, denies fever.History using a lot of pain medications; pain medicine does not help as well.Area of main incision has hypersensitivity, some erythema.Start cleocin or clindamycin for one week.Hold off going back to work this week, wait until next week or middle of next week and then can resume work.(b)(6) 2012: [facility ni].(b)(6), md.Office notes.Postoperative follow-up.10 days ago, was lifting something out of truck, felt pain in incision area.Pain moderately severe.Abdomen appearing okay; no redness or infection, abnormal findings, weakness, or hernia noted.Tender along incision area.Advised to use ice or heating pad, prescription for oxycodone.See pain management specialist for back problem.Start physical therapy at moderate level not involving heavy weight lifting.After one month, can do weight lifting exercises.(b)(6) 2012: maryland surgeons.(b)(6), md.Letter to dr.(b)(6), do.Mentions on and off he develops pain in abdomen.Sometimes notices constipation, other times diarrhea.Recent severe pain in rectum area.When he has diarrhea, feels bowel movement incomplete and goes back frequently.Clears up, then again develops constipation.Going through a lot of stress.On examination, abdomen is soft, no hernia, incisions well healed.Mild tenderness in scars at places.Discussion about dietary management of constipation and diarrhea.Avoid laxatives, advised not to use narcotic pain medication.??/??/??: [missing records: records between (b)(6) 2012 and (b)(6) 2015 were not provided.] (b)(6) 2015: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: multiple ventral hernias of upper abdomen.Postoperative diagnosis: multiple ventral hernias of upper abdomen.Title of procedure performed: repair of multiple ventral and incisional hernias.Anesthesia: general.Description of procedure: ¿after the patient was given the preoperative antibiotics, scd stockings, general anesthesia was given.The area was prepared and draped and then elliptical vertical incision was made excising the previous scar tissue.Skin and subcutaneous tissue were incised.Hemostasis was achieved carefully.Fascia was reached and subcutaneous tissue was mobilized to separate from the fascia.The 3 hernias, which were noted before surgery, positions of which were marked so careful dissection was carried out first on the left side where 2 hernias were present.Dissection was carried out.Both the hernias were noted and there was another 3rd hernia noted, more superiorly, closer to the midline, but on the left side of the midline noted.Following that, the right side was dissected and there, there were 2 main hernias noted which were carefully separated and there was another very small defect present where about a 5mm-sized defect was between the area of the 2 hernia in the upper part of the incision.The suture from the previous mesh could be seen and these hernias were at the periphery or outside the area of the previous mesh.The left-sided 3 hernias which were close to each other and fascia in between was thinned out and was incised, converting into one defect.While separating the hernia, peritoneum opened up.Adhesions of omentum and bowel was seen.It was carefully separated around.At that time, the defects were felt from inside also and further dissection was carried out all around to go beyond the hernias.An area was felt from inside the peritoneum.No more defects were palpated.Following that, the patient was also carefully separated at the subcutaneous plane level, so as to create enough room for placement of the mesh and suture.After separating the subcutaneous tissue from the fascia beyond the area of the hernias, the dual gore-tex mesh was taken.Texture surface was kept anterior and smooth surface facing the omentum.Then, 2-0 prolene, double-arm sutures were put in the mesh and then it was passed from inside out and those sutures were held with clamps all around.The 8 x 12 cm mesh piece was anchored and after that, sutures were ligated.There was no space noted between suture for any herniation of the bowel to take place.Following this, the local anesthetic was injected in the fascia and the fascial defect was closed with 0 vicryl interrupted sutures.After closure of the hernia defects with 0 vicryl sutures, a marlex mesh piece was taken 6 x 6 inches and it was laid down and the 2-0 prolene sutures were threaded through this mesh and it was ligated.Redundant part of the mesh was excised at the periphery.Then, 2 catheters were passed for the on-q pump.After passing the 2 catheters on each side of the incision, they were laid on top of the marlex mesh area.Now, the subcutaneous tissue and dermis were approximated with 3-0 vicryl interrupted sutures.Then, indermil skin glue was applied to approximate the skin edges.The tegaderm dressing was put on the catheter and the catheters were connected to local anesthetic infusion pump.An abd pad was put.Coverall was applied and then binder was put.Patient tolerated the procedure well.Blood loss was less than 30 cc.Sponge, instrument and needle count was reported correct.¿ (b)(6) 2015: (b)(6) hospital.Implant record.Gore® dual mesh® 1dlmc02.Lot 12683957.8.0 x 12.0 x 1.0 cm.(b)(6) 2019.Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number: 1dlmc02.Lot batch code: 12683957.W.L.Gore & associates.Implant sticker.Bard® mesh 15 x 15 cm.The records confirm a gore® dualmesh® biomaterial (1dlmc02/12683957) was implanted during the procedure.(b)(6) 2015: (b)(6) hospital.(b)(6), md.Progress notes.Procedure: ventral hernia repair with underlay and overlay mesh.Tolerating clear liquid diet without nausea/vomiting.Abdomen: midline incisional dressing clean, dry, intact with binder; no spotting or signs of bleeding.Jp drain in right lower quadrant with minimal serosanguineous fluid.Heparin subcutaneously for venous thromboembolism prophylaxis.Doing well postoperatively.??/??/??: [missing records: records between (b)(6) 2015 and (b)(6) 2017 were not provided.] (b)(6) 2017: (b)(6) center of (b)(6).(b)(6), md.Operative report.Preoperative diagnosis: abdominal wall sinus.Postoperative diagnosis: abdominal wall sinus.Operative procedure: excision of abdominal wall sinus.Anesthesia: 0.25% marcaine and 1% lidocaine plain mixed together; total amount used about 14 ml.Specimen: abdominal wall sinus opening and wound culture.Complications: none.Procedure: ¿after patient was given the supine position the area was prepared and draped.Local anesthetic was injected around the area and then an elliptical incision was made.The skin and subcutaneous scar tissue were incised and the area of the mesh was reached.A small part of the mesh which was exposed could be seen underneath the sinus opening.A culture was taken from the area.The sinus was removed.The small part of the mesh was excised.The area was irrigated.The size of the incision was 1.8 x 1.0 cm in size and the depth was about 1 x 0.8 cm.That much part of the mesh was excised.Underneath there was healthy fascia seen.No collection was noted.The skin edges were undermined for about a 5 mm distance on each side.Then 3-0 nylon interrupted sutures were placed to approximate the skin edges together.Five stitches were required to pull the skin edges back together.A gauze dressing was put.Tegaderm was applied.¿ the patient tolerated the procedure well and was sent home with follow-up, medication, activity, local care and other discharge instructions.(b)(6) 2017: (b)(6) hospital.(b)(6), md.Pathology report.Case #: (b)(4).Final diagnosis: a.Abdominal wall sinus: skin with dermal chronic inflammation and scar and with overlying acanthosis, hyperkeratosis and parakeratosis.Operative diagnosis: k63.2 fistula of intestine x 2.Specimen(s): a.Abdominal wall sinus.Gross examination: a.The specimen is received in formalin, labeled with the patient¿s name and ¿abdominal wall sinus¿, and consist of an unoriented skin ellipse measuring 2.1 x 1.1 cm, excised to a depth of 0.8 cm.The center of the ellipse displays a 0.2 cm area of puckering.The resection margin is inked blue.Sectioning reveals the area of puckering extends through the full thickness of specimen.Representative sections to include the defect are submitted in a single cassette.(b)(6) 2017: [missing records: a culture report detailing analysis of specimens collected during the (b)(6) 2017 procedure was not provided.] (b)(6) 2017: [facility ni].Dr.(b)(6).Posting sheet.Abdominal wall sinus.Debridement abdominal wound.Weight 290, bmi 40.44.(b)(6) 2017: (b)(6) center of (b)(6).(b)(6), md.Operative report.Preoperative diagnosis: abdominal wall sinus due to infected part of the mesh.Postoperative diagnosis: abdominal wall sinus due to infected part of the mesh.Operative procedure: excision of the sinus and underlying piece of mesh.Anesthesia: 1% lidocaine plain with sodium bicarb.Procedure: ¿after the patient was given the supine position the area was prepared with chloraprep and a 3 minute drying time.The area was draped and an elliptical incision about 3 cm long and 1 cm wide was planned.Local anesthetic was injected.The skin incision was made.The subcutaneous tissue was incised.Hemostasis was achieved.The area of the mesh was reached.The area was cultured.Carefully the mesh was separated up to the area where the loose part of the mesh could be seen.The loose part of the mesh was excised.Where the fibers were blending with the mesh and the subcutaneous fascia were reached, underneath the fascia was healthy and no granulation or abnormality was noted.The area was then cleaned and washed.Then 3-0 vicryl suture on the upper end and one on the lower end was placed to make the opening smaller.Each end was approximated making the central opening about 1.2 cm long from a 3 cm size.After that, a 4 x 4 was gently inserted into the wound and a dry gauze and abd pad was applied.Dressing was secured with tape.¿ the patient was sent home with follow-up, medication, activity, local care and other discharge instructions.He was given a prescription for bactrim 1 bid for two weeks and oxycodone 5 mg 1 q8hs prn for one week, 20 tablets were prescribed.(b)(6) 2017: (b)(6) hospital.(b)(6), md.Pathology report.Case #: (b)(4).Final diagnosis: a.Abdominal tissue and mesh, repair of sinus/fistula: portions of mesh and benign skin with subcutaneous scarring and chronic inflammation.History: patient had hernia repair with mesh ¿ infection ¿ sinus draining.Operative diagnosis: k63.2 ¿ fistula of intestine.Specimen(s): a.Sinus tissue and pieces of mesh.Gross examination: a.The specimen is received in formalin, labeled with patient¿s name and ¿abdominal tissue and mesh¿ and consist of a single piece of blue suture, four pieces of soft tissue intricately admixed with wire mesh material, and an ellipse of tan-white skin.The suture measures 0.9 x 0.1 cm and the pieces of soft tissue enmeshed with mesh have an aggregate measurement of 1.6 x 1.2 x 1.6 cm.The ellipse of skin is gray-white in color and measures 1.9 x 1.1 cm and is excised to a depth of 1.6 cm.A linear scar measuring 1.0 cm in noted on the epidermal surface.Upon sectioning, a small linear epidermal defect in the area of scar plus surrounding gray-white fibrosis are noted.Two representative sections are in one cassette.(b)(6) 2017: [missing records: a culture report detailing analysis of the specimens collected during the (b)(6) 2017 procedure was not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
megan reigh
9285263030
MDR Report Key9216026
Report Number3003910212-2019-00433
Device Sequence Number398514
Product Code FTL
UDI-Device Identifier00733132600953
UDI-Public00733132600953
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2017
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2019
Device Model Number1DLMC02
Device Catalogue Number1DLMC02
Device Lot Number12683957
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date10/21/2019
Supplement Report FDA Received Date11/06/2019
12/17/2019
06/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/28/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR
Patient SexMale